Delaware, 2020

Damaging Winds in Delaware, May 3, 2020

May 3, 2020 · NWS PHI · 2 events in 1 county or zone

A mid-level disturbance, the last and strongest in a series of several, approached the mid-Atlantic late on May 3. A cold front was also slowly approaching the coast at the time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A mid-level disturbance, the last and strongest in a series of several, approached the mid-Atlantic late on May 3. A cold front was also slowly approaching the coast at the time. Cloud and shower activity early in the day limited instability, but strong shear allowed for some organized convection to develop as the mid-level disturbance approached in the evening. Storms gradually strengthened, and became strong to severe by the time they approached the coast of Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 3, 8:20 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 3, 8:20 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
920 PM EDT Sun May 3 2020

.SYNOPSIS...
Low pressure passes through the Mid-Atlantic and Delmarva
tonight, and then a weak front passes through the region on
Monday. Several waves of low pressure will impact the Northeast
and Mid-Atlantic this week. A stronger cold front passes through
at the end of the week, and a deep upper trough builds over the
Northeast next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The convection associated with the approaching short wave trough
has been much slower to arrive than previously expected or
depicted in the high res models. There could be more CIN ahead
of the main band of convection that is preventing convection
from developing ahead of this main band, but what is curious is
that most guidance is too cold with current temperatures,
indicating that surface based instability should be higher than
what the guidance depicts. Regardless, the window for even
meager surface based instability is closing as the nocturnal
inversion should be developing shortly. Additionally, even with
the ongoing convection directly upstream of northern Delmarva,
IR satellite shows cloud tops mostly warming (with the exception
of one cell near Winchester, VA).

The bottom line is that it is looking like while we will still
have rain overnight, the window of opportunity for rain should
be brief, and precipitation should be mostly rain. However, I
kept a mention of thunderstorms across Delmarva and far southern
NJ through midnight as higher effective shear values over our
region could help sustain convection as it reaches our region.
By 04Z/midnight EDT though, even the shear will be mostly south
of our region though.

Given the narrowing window of opportunity for rain, it looks
like rain amounts should generally stay below an inch. However,
if we are able to have any thunderstorms across northern
Delmarva, locally higher amounts are possible.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
An upper-level trough is forecast to amplify across the
Northeast and Mid-Atlantic regions Monday. This will drive
strengthening surface low pressure near coastal Maine during the
morning then into adjacent Canada. Any lingering showers are
expected to exit the coast early. Cold air advection in the wake
of this system will result in cooler temperatures. In addition,
a tightened pressure gradient will be in place. The forecast
soundings indicate that deeper mixing occurs as the boundary
layer warms, with mostly 25-30 knots of wind available to mix
down. This translates into a breezy to windy day across the
area.

While most of the region is expected to be dry Monday, there
could be a few brief showers or sprinkles mostly along the I-80
corridor in association with the passage of the upper-level
trough axis. Otherwise, cumulus clouds develop with heating and
the sky on land may go mostly cloudy for a time especially
across the northern and western areas. High temperatures are
mostly a blend of MOS and continuity.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Unsettled weather on tap for much of the upcoming week. While
not all areas will have rain every day, each day will feature at
least a chance for rain in some part of the forecast area.
Temperatures will be several degrees below normal for most of
the week, and then an airmass with well below normal
temperatures spread into the region next weekend.

Cold front continues to move offshore Monday night and the base
of high pressure centered north of the Great Lakes will dip
into the Ohio Valley. Meanwhile, an upper trough will carve its
way south into the Midwest, and several strong shortwaves will
dive into the base of the trough, allowing for low pressure to
develop over the Midwest and Mississippi Valley Monday night.
That low tracks east and approaches the Mid-Atlantic during the
day Tuesday, and moves offshore late Tuesday night. Best chances
for rain will be across the southern third of the forecast area
Tuesday afternoon through Wednesday night, but QPF amounts
should be low with the bulk of the rain well south.

The aforementioned upper trough digs east through the Ohio
Valley, and another surface low develops offshore. Model trends
seem to keep it well offshore, however, a closed H5 low develops
over New York and Pennsylvania on Wednesday. Although the bulk
of the rain will stay offshore, more precip develops with the
developing closed low. Will therefore have chance PoPs Wednesday
and Wednesday night, with likely PoPs encroaching into far
western portions of the forecast area.

Mid-level trough and closed low will move offshore on Thursday,
but another, stronger, upper low develops north of the Great
Lakes on Thursday, and begins to sag southward. A cold front
develops, as an airmass with H8 temps as low as -12C digs south
into the Great Lakes.

That cold front passes through the region Friday night through
Saturday morning, and then although those temperatures operate
somewhat as that airmass builds into the Northeast and Mid-
Atlantic, it will still be well below normal going into next
weekend. Highs across the region fall from the lower 60s for
most of the week to the 40s and low 50s by Saturday. The passage
of this front may touch off some snow across the southern
Poconos Friday night, and then temperatures should be cold
enough at night to allow for some more snow over those far
northern zones into the weekend.

Temperatures moderate a bit on Sunday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR ceilings return and lower some, however a period
of MVFR or lower conditions is probable at MIV and ACY where
there is the highest probability for showers and even a
thunderstorm (approximately between 02z to 08z). Some showers
are expected at ILG, PHL/PNE for a time. After the showers end,
all terminals should become VFR. West-southwest winds diminish
to near 5 knots this evening, then becoming northwest overnight
5-10 knots. Low confidence near/south of PHL/PNE; moderate
confidence north of PHL.

Monday...VFR with cloud bases mainly between 4500-6000 feet.
Northwest winds increasing to 15-20 knots with gusts up to 30
knots. Moderate confidence.

Outlook...

Monday night...VFR conditions. Diminishing west-NW winds.
Moderate confidence.

Tuesday-Tuesday night...VFR conditions, but increasing clouds
through the day with a chance of showers later in the day for
areas south of the TAF sites.

Wednesday...Occasional sub-VFR conditions possible in the
afternoon in -SHRA.

Wednesday night-Thursday...Conditions start off VFR, before
lowering below VFR overnight into Thursday with a chance of
showers.

Friday...Mostly VFR conditions.

&&

.MARINE...
Small Craft Advisory issued starting at 16z/12p Monday for all
waters. Southwesterly flow continues across the area this
afternoon into this evening, which will shift to northwest
overnight as a cold front moves through. Colder air arriving in
its wake will combine with a tightened pressure gradient which
will promote deeper mixing during Monday. The strongest gusts
may end up being nearshore. Some thunderstorms tonight could
produce locally strong winds mainly for Delaware Bay and the
adjacent Delaware Atlantic coastal waters.

Outlook...

Monday night...SCA conditions gradually diminish during the
night.

Tuesday-Thursday...Conditions lower back below Small Craft
Advisory levels by Tuesday and remain below advisory levels
through Thursday.

Friday...SCA conditions possible late.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon Monday to 6 AM EDT Tuesday for
     ANZ450>455.
     Small Craft Advisory from noon Monday to midnight EDT Monday
     night for ANZ430-431.

&&

Synopsis...MPS
Near Term...Gorse/Johnson
Short Term...Gorse
Long Term...Gorse/MPS
Aviation...Gorse/Johnson/MPS
Marine...Gorse/MPS
Hazardous weather outlook, May 3, 2:19 PM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
319 PM EDT Sun May 3 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-042000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
319 PM EDT Sun May 3 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-042000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
319 PM EDT Sun May 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, May 3, 9:51 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1051 PM EDT Sun May 3 2020

DEZ002-003-MDZ015-019-020-040315-
Inland Sussex-Kent-Queen Anne's-Talbot-Caroline-
1051 PM EDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUSSEX...
SOUTHWESTERN KENT...NORTHEASTERN TALBOT...SOUTH CENTRAL QUEEN ANNE'S
AND CAROLINE COUNTIES...

At 1051 PM EDT, a strong thunderstorm was located over Cordova, or 8
miles northeast of Easton, moving east at 50 mph.

Wind gusts up to 35 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Easton, Denton, Harrington, Bridgeville, Greensboro, Oakland,
Ridgely, Preston, Queen Anne, Smithville, Starr, Jumptown, Agner,
Andrewsville, Tanyard, Harmony, Skipton, Matthews, Wye Mills and
Griffin.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3873 7615 3896 7617 3904 7550 3869 7548
TIME...MOT...LOC 0251Z 268DEG 45KT 3885 7596

Robertson
Special weather statement, May 3, 10:16 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1116 PM EDT Sun May 3 2020

DEZ002>004-MDZ020-040400-
Inland Sussex-Kent-Delaware Beaches-Caroline-
1116 PM EDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX...SOUTHERN KENT
AND SOUTHEASTERN CAROLINE COUNTIES...

At 1115 PM EDT, a strong thunderstorm was located near Andrewsville,
or 14 miles northwest of Georgetown, moving east at 50 mph.

Wind gusts up to 35 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Georgetown, Milford, Harrington, Lewes, Federalsburg, Milton,
Bridgeville, Ellendale, Bowers, Henlopen Acres, Smithville, Cape
Henlopen State Park, Big Stone Beach, Andrewsville, Felton,
Greenwood, Frederica, Houston, Dewey Beach and Farmington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3868 7576 3869 7577 3868 7578 3901 7579
      3910 7504 3866 7505
TIME...MOT...LOC 0315Z 268DEG 45KT 3885 7557

Robertson
Local storm report, May 3, 11:03 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 AM EDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     MARINE TSTM WIND 2 WNW LEWES             38.79N 75.16W
05/03/2020  M40 MPH          SUSSEX             DE   MESONET

            WXFLOW SENSOR.

&&

CMS

The radar

The Dover AFB radar (KDOX), 36 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
May 3, 11:04 PM EST
Where
Sussex County, 1.28 mi S of Dewey Beach
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.681, -75.071

Measured by a Weatherflow sensor on Indian Beach.

Thunderstorm Wind, Sussex

When
May 3, 11:05 PM EST
Where
Sussex County, 3.53 mi S of Dewey Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.649, -75.068

Power lines were downed near Conquest Rd. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886235, 886233.